Texas, 2011

Wildfire and Dust Storm in Texas, October 17, 2011

October 17, 2011 · NWS LUB · 23 events in 11 counties and zones

A storm system moving out of the Rockies sent a powerful cold front through the southern Texas panhandle, South Plains, and Rolling Plains during the early evening hours of the 17th. The cold front surged at 55 mph as it moved across the South Plains.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A storm system moving out of the Rockies sent a powerful cold front through the southern Texas panhandle, South Plains, and Rolling Plains during the early evening hours of the 17th. The cold front surged at 55 mph as it moved across the South Plains. Extreme pressure rises behind this front on the South Plains created a widespread high wind event along with a haboob. Visible satellite images estimated the width of the haboob to be around 250 miles extending from eastern New Mexico through the South Plains. Visibilities were reduced across much of the South Plains below one quarter mile and zero at some locations.

Widespread damage was also observed with the most extensive damage in the Lubbock area. Additionally, one wildfire was intensified by the severe winds in Garza county. Smoke from this wildfire caused the the closure of US Highway 84 between County Road 220 and Highway 380.

A list of severe wind gusts measured by the Texas Tech University West Texas Mesonet, KVII-TV Schoolnet, and Automated Surface Observing Systems follows: 71 mph at Friona (Parmer County), 77 mph at Dimmitt (Castro County), 66 mph at Hart (Castro County), 61 mph at Muleshoe (Bailey County), 68 mph at Amherst (Lamb County), 66 mph at Olton (Lamb County), 59 mph at Plainview (Hale County), 58 mph at Abernathy (Hale County), 60 mph at Morton (Cochran County), 69 mph at Anton (Hockley County), 74 mph at Lubbock (Lubbock County), 71 mph at Slaton (Lubbock County), 60 mph at Wolfforth (Lubbock County), 65 mph at Plains (Yoakum County), 60 mph at Brownfield (Terry County), and 75 mph at Post (Garza County).

Damage reports are as follows:

Parmer County saw some trees and tree limbs down in the city of Friona. Power lines, trees, and a barn roof were blown down in Castro County. An irrigation pivot was overturned in Lamb County. Power outages were reported across Bailey County. Power lines were blown down in Hale County. In Hockley County, trees and power lines were blown down as well as a roof blown off of a gas station. Power lines were blown down in Yoakum County. Trees and power lines were blown down in Terry County in the city of Brownfield. In the city of Post in Garza County, street signs, fences and trees were blown down as well as shed and patio roofs blown off. Numerous power outages were reported around the city of Lubbock. Lubbock Preston Smith International Airport also sustained heavy damages. There was damage to the air traffic control tower as well as the airport fire station. Numerous small aircraft were also damaged. Total economic damages were estimated at $25 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 17, 2:02 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Oct 17, 2:02 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
302 PM CDT MON OCT 17 2011

.SHORT TERM...
19Z SURFACE OBS SHOW FRONT INTO NW PANHANDLE WITH WINDS INCREASING
ABOVE 20 KNOTS AT KCAO. FARTHER SOUTH WINDS HAVE INCREASED FROM THE
WEST TO AROUND 25 MPH ON THE CAPROCK WEST OF LUBBOCK WITH STILL
RELATIVELY LIGHT WINDS OFF THE CAPROCK. STARTING TO SEE A FEW GUSTS
TO NEAR 40 MPH NEAR THE NEW MEXICO BORDER...WITH HUMIDITIES FALLING
TO NEAR 10 PERCENT FROM WEST OF I-27 AND ALONG AND SOUTH OF U.S.
84. THUS FAR...RED FLAG WARNING SEEMS TO BE WORKING OUT...AND WILL
KEEP CURRENT ALIGNMENT THROUGH 01Z.

STRONG COLD FRONT STILL ON SCHEDULE TO MOVE SOUTHWARD ACROSS THE
SOUTH PLAINS LATE THIS AFTERNOON AND THIS EVENING. HRRR TIMING IN
SYNC WITH PREVIOUS FORECASTS WITH A FROPA AT 22-23Z AT CHILDRESS AND
AROUND 00Z AT LUBBOCK. THIS WILL OCCUR AS INTENSE SHORTWAVE TROUGH
ROTATES SOUTHEASTWARD FROM THE CENTRAL ROCKIES INTO THE SOUTHERN
PLAINS THIS AFTERNOON. SATELLITE AND RADAR OBSERVATIONS ARE
INDICATING SOME INSTABILITY AND ASSOCIATED SHOWERS ACROSS NERN NM
INTO THE NW TEXAS AND WESTERN OK PANHANDLE. LIKELY TO SEE AN
INCREASE IN CLOUD COVER LATE TODAY ESPECIALLY ACROSS THE NORTHERN
ZONES...BUT INSUFFICIENT DEEP LAYER MOISTURE PRESENT FOR CONVECTION
FARTHER SOUTH TOWARD THE SOUTH PLAINS.

A LITTLE CONCERNED ABOUT PROGGED PRESSURE RISES IN WAKE OF FRONT.
NAM SHOWING 3 HOUR RISES AT 03Z THIS EVENING OF 11 MB CENTERED OVER
THE CENTRAL SOUTH PLAINS AS FRONT MOVES RAPIDLY TOWARD THE PERMIAN
BASIN AND CONCHO VALLEY. THUS WINDS MAY APPROACH ADVISORY LEVELS FOR
A FEW HOURS IN THE 00Z-03Z TIME FRAME. COOLER TEMPERATURES AND
HIGHER RELATIVE HUMIDITIES BEHIND FRONT WILL RESULT IN RAPIDLY
IMPROVING FIRE WEATHER CONDITIONS...AND RED FLAG WARNING WILL BE
ALLOWED TO CONTINUE THROUGH 8 PM.

WILL SEE WINDS DIMINISH SOME AFTER MIDNIGHT TONIGHT...ALLOWING
TEMPERATURES TO FALL INTO THE MID 30S ACROSS THE SW PANHANDLE AND
FAR NW SOUTH PLAINS AND 40S ELSEWHERE. WITH A STRONG PRESSURE
GRADIENT AND DECENT 30 KNOT NORTHERLY 850 MB JET THROUGH 12Z...
SURFACE WINDS WILL RAMP UP AFTER SUNRISE TUESDAY WITH MIXING AND
CONTINUE TO BE STRONG AND GUSTY UNTIL MID TO LATE AFTERNOON. COULD
SEE SOME BRIEF POST FRONTAL STRATUS IN WAKE OF FRONT EARLY TUESDAY...
BUT THAT MOISTURE WILL MIX OUT BY MID MORNING. TEMPERATURES WILL BE
NEARLY 30 DEGREES COOLER TUESDAY WITH HIGHS IN THE 60S AREAWIDE
UNDER FULL SOLAR INSOLATION.

&&

.LONG TERM...
A NICE DOSE OF FALL WEATHER WILL CONTINUE INTO WEDNESDAY ACROSS
THE ENTIRE AREA. WINDS WILL GO LIGHT TUESDAY NIGHT INTO WEDNESDAY
MORNING AS SURFACE HIGH PRESSURE CONTINUES TO WORK INTO THE AREA.
THE VERY DRY AIR COMBINED WITH THE LIGHT WINDS WILL ALLOW
TEMPERATURES TO FALL INTO THE 30S AREA WIDE AND NEAR OR BELOW
FREEZING IN THE SOUTHWESTERN TEXAS PANHANDLE. OTHERWISE...THE LONG
TERM FORECAST WILL BE UNEVENTFUL. TEMPERATURES WILL REBOUND BACK
INTO THE 70S BEGINNING ON THURSDAY AND LASTING THROUGH THE
UPCOMING WEEKEND. A FEW UPPER LEVEL WAVES WILL PASS OVERHEAD WITH
LITTLE RUCKUS. THE FIRST WAVE WILL PASS ON THURSDAY WITH A SECOND
ON SATURDAY. CLOUDS MAY EVEN BE HARD TO COME BY WITH THESE WAVES
WITH VERY LOW MID-UPPER LEVEL MOISTURE CONTENT. THE DISTURBANCE ON
SATURDAY WILL BE ACCOMPANIED BY A WEAK COLD FRONT BUT IS NOT
EXPECTED TO HAMPER TEMPERATURES. BY SUNDAY...THE GFS IS SHOWING
YET ANOTHER STRONGER WAVE MOVING OVER THE AREA BUT NO OTHER MODEL
GUIDANCE IS DEPICTING THIS SOLUTION SO THE GFS HAS BEEN DISCOUNTED
AT THE MOMENT. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        35  63  32  68  37 /   0   0   0   0   0
TULIA         38  63  35  68  38 /   0   0   0   0   0
PLAINVIEW     38  64  35  69  39 /   0   0   0   0   0
LEVELLAND     40  65  35  71  39 /   0   0   0   0   0
LUBBOCK       41  65  37  71  40 /   0   0   0   0   0
DENVER CITY   40  66  37  72  41 /   0   0   0   0   0
BROWNFIELD    41  66  37  72  40 /   0   0   0   0   0
CHILDRESS     43  66  41  69  40 /  10   0   0   0   0
SPUR          44  66  38  70  38 /  10   0   0   0   0
ASPERMONT     47  68  42  71  41 /  10   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021-027-028-033>035-039>041.

&&

06/01
Hazardous weather outlook, Oct 17, 4:58 AM CST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
558 AM CDT MON OCT 17 2011

TXZ021>044-181100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
558 AM CDT MON OCT 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

VERY WARM TEMPERATURES...DRY AIR AND BREEZY WESTERLY WINDS WILL
PRODUCE A CRITICAL FIRE DANGER ACROSS MUCH OF THE SOUTH PLAINS
AREA THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT FOR THE CENTRAL
AND WESTERN SOUTH PLAINS AND THE EXTREME SOUTHWEST TEXAS
PANHANDLE. THIS AREA RUNS ALONG AND TO THE WEST OF A LINE FROM
PARMER...TO LUBBOCK...TO LYNN COUNTIES. THE WIND WILL ALSO PRODUCE
SOME PATCHY BLOWING DUST.

IN ADDITION...GUSTY NORTHERLY WINDS WILL ACCOMPANY A STRONG COLD FRONT
THIS EVENING WITH WIND SPEEDS BECOMING SUSTAINED 25 TO 35 MPH AND
GUSTS TO 45 MPH. BLOWING DUST WILL CONTINUE AS THE FRONT PASSES
THROUGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AREAS OF FROST MAY DEVELOP ACROSS MUCH OF THE CAPROCK EARLY
WEDNESDAY MORNING AS TEMPERATURES FALL INTO THE MIDDLE 30S. A
LIGHT FREEZE IS ALSO POSSIBLE ACROSS THE FAR SOUTHWEST PANHANDLE AND
NORTHWEST SOUTH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Oct 17, 2:04 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
304 PM CDT MON OCT 17 2011

TXZ021>044-180500-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
304 PM CDT MON OCT 17 2011

...A POWERFUL COLD FRONT WILL USHER IN CHANGES THIS EVENING...

A DYNAMIC UPPER LEVEL DISTURBANCE WILL TRACK RAPIDLY FROM THE
CENTRAL ROCKIES INTO THE SOUTHERN PLAINS THIS EVENING. AS THIS
DISTURBANCES PASSES...IT WILL PUSH A STRONG BUT DRY COLD FRONT
THROUGH. THE COLD FRONT WILL ENTER THE SOUTHERN TEXAS PANHANDLE
LATE THIS AFTERNOON AND QUICKLY MOVE THROUGH THE SOUTH PLAINS AND
ROLLING PLAINS THIS EVENING. NORTHERLY WINDS WILL QUICKLY INCREASE
TO 25 TO 35 MPH...WITH GUSTS TO 45 MPH...BEHIND THE FRONT. THESE
STRONG WINDS WILL CREATE AREAS OF BLOWING DUST. IN ADDITION...
MARKEDLY COLDER AIR...THE COLDEST OF THE FALL SEASON...WILL SPILL
IN FROM THE NORTH...WITH LOWS BY TUESDAY MORNING RANGING FROM THE
MIDDLE AND UPPER 30S ACROSS THE SOUTHWEST TEXAS PANHANDLE TO LOWER
AND MIDDLE 40S OVER THE SOUTH PLAINS AND ROLLING PLAINS. ALTHOUGH
A FROST IN NOT EXPECTED TONIGHT...LIGHTER WINDS AND CLEAR SKIES
MAY SUPPORT AREAS OF FROST TUESDAY NIGHT ACROSS THE SOUTHWEST
TEXAS PANHANDLE AND NORTHWEST SOUTH PLAINS.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
FORECASTS...AND POSSIBLE WIND OR FROST ADVISORIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind, 11 dust storm, 1 wildfire. Local standard time, as filed.

High Wind, Parmer

When
October 17, 3:15 PM CST to 3:35 PM CST
Where
Parmer forecast zone
Measured
62 kt (71 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Castro

When
October 17, 3:15 PM CST to 3:45 PM CST
Where
Castro forecast zone
Measured
67 kt (77 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Dust Storm, Parmer

When
October 17, 3:15 PM CST to 3:35 PM CST
Where
Parmer forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Dust Storm, Castro

When
October 17, 3:15 PM CST to 3:45 PM CST
Where
Castro forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Bailey

When
October 17, 3:50 PM CST
Where
Bailey forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Dust Storm, Bailey

When
October 17, 3:50 PM CST to 3:55 PM CST
Where
Bailey forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Lamb

When
October 17, 4:00 PM CST to 4:10 PM CST
Where
Lamb forecast zone
Measured
59 kt (68 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Dust Storm, Lamb

When
October 17, 4:00 PM CST to 4:10 PM CST
Where
Lamb forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Hale

When
October 17, 4:05 PM CST to 4:30 PM CST
Where
Hale forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Dust Storm, Hale

When
October 17, 4:05 PM CST to 4:30 PM CST
Where
Hale forecast zone
Reported by
Law Enforcement
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Hockley

When
October 17, 4:25 PM CST to 4:45 PM CST
Where
Hockley forecast zone
Measured
60 kt (69 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Dust Storm, Hockley

When
October 17, 4:25 PM CST to 4:45 PM CST
Where
Hockley forecast zone
Reported by
Law Enforcement
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Cochran

When
October 17, 4:30 PM CST
Where
Cochran forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Dust Storm, Cochran

When
October 17, 4:30 PM CST to 4:35 PM CST
Where
Cochran forecast zone
Reported by
Law Enforcement
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
October 17, 4:35 PM CST to 5:05 PM CST
Where
Lubbock forecast zone
Measured
64 kt (74 mph) measured gust
Property damage
$25 million
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Dust Storm, Lubbock

When
October 17, 4:35 PM CST to 5:05 PM CST
Where
Lubbock forecast zone
Reported by
Official NWS Observations
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Terry

When
October 17, 5:10 PM CST to 5:20 PM CST
Where
Terry forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Dust Storm, Terry

When
October 17, 5:10 PM CST to 5:20 PM CST
Where
Terry forecast zone
Reported by
Law Enforcement
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
October 17, 5:20 PM CST
Where
Yoakum forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Dust Storm, Yoakum

When
October 17, 5:20 PM CST to 5:25 PM CST
Where
Yoakum forecast zone
Reported by
Law Enforcement
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Garza

When
October 17, 5:25 PM CST to 5:30 PM CST
Where
Garza forecast zone
Measured
65 kt (75 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Wildfire, Garza

When
October 17, 5:25 PM CST to 8:00 PM CST
Where
Garza forecast zone
Reported by
Emergency Manager
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Dust Storm, Garza

When
October 17, 5:25 PM CST to 5:30 PM CST
Where
Garza forecast zone
Reported by
Law Enforcement
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346447, 346448, 346514, 346515, 346449, 346516, 346452, 346517, 346454, 346518, 346457, 346519, 346455, 346520, 346463, 346521, 346458, 346522, 346459, 346523, 346461, 346464, 346524.